Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 4, NWS San Angelo, TX

April 16, 2009Crockett County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 16, 2009, 11:02 PM CDT for Crockett County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2009, 11:02 PM CDT (04:02 UTC)
Expired
Apr 16, 2009, 11:45 PM CDT
In force
43 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Crockett County, TX

The radar

The Midland/Odessa radar (KMAF), 134 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 4:42 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2611 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 170402
TORSJT
TXC105-170445-
/O.NEW.KSJT.TO.W.0004.090417T0402Z-090417T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1102 PM CDT THU APR 16 2009

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN CROCKETT COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 1145 PM CDT

* AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 30 MILES WEST OF
  THE INTERSECTION OF I-10 AND HIGHWAY 290...OR 16 MILES EAST OF
  BAKERSFIELD...MOVING EAST AT 30 MPH.

*THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF...
  WESTERN CROCKETT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS OF 
70 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3109 10132 3033 10118 3041 10173 3046 10173
      3048 10169 3055 10165 3063 10166 3065 10174
      3070 10181 3083 10184 3088 10188 3091 10188
      3098 10197 3100 10219 3103 10221 3103 10229
      3108 10238
TIME...MOT...LOC 0400Z 266DEG 26KT 3084 10204

$$
1 follow-up statement
000 
WWUS54 KSJT 170421
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1121 PM CDT THU APR 16 2009

TXC105-170445-
/O.CON.KSJT.TO.W.0004.000000T0000Z-090417T0445Z/
CROCKETT TX-
1121 PM CDT THU APR 16 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR WESTERN
CROCKETT COUNTY...

AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 20 MILES WEST OF THE
INTERSECTION OF I-10 AND HIGHWAY 290...OR 8 MILES NORTHWEST OF
SHEFFIELD...MOVING EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  THE INTERSECTION OF I-10 AND HIGHWAY 290 BY 1145 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS OF 
70 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR WEST CENTRAL TEXAS.

LAT...LON 3109 10132 3033 10118 3041 10173 3046 10173
      3048 10169 3055 10165 3063 10166 3065 10174
      3070 10181 3083 10184 3088 10188 3091 10188
      3098 10197 3100 10219 3103 10221 3103 10229
      3108 10238
TIME...MOT...LOC 0419Z 275DEG 26KT 3079 10188

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 16, 6:30 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Apr 16, 6:30 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
630 PM CDT THU APR 16 2009

.DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SEVERE STORMS TO THE WEST OF OUR AREA WILL MOVE EAST ACROSS WEST
CENTRAL TEXAS AFTER 17/03Z. THE STORMS WILL PROBABLY DEVELOP INTO
A CONVECTIVE COMPLEX AS THEY MOVE EAST ACROSS WEST CENTRAL TEXAS.
HAVE INCLUDED 4SM TSRA AT ALL TERMINALS BETWEEN 17/08Z AND 17/13Z.
ALSO...WIDESPREAD MVFR CIGS ARE EXPECTED TONIGHT AND FRIDAY
MORNING...WITH SOME LCL IFR CIGS POSSIBLE.

21

&&

.PREV DISCUSSION... /ISSUED 502 PM CDT THU APR 16 2009/

UPDATE...
SEE UPDATE DISCUSSION BELOW.

DISCUSSION...
UPDATED ZONES AND GRIDS FOR TORNADO WATCH #157 UNTIL
MIDNIGHT...WHICH INCLUDES 5 COUNTIES ACROSS THE BIG COUNTRY AND
CONCHO VALLEY. SEVERE STORMS ARE FIRING ALONG THE DRYLINE TO OUR
WEST...AND WILL AFFECT WEST CENTRAL TEXAS LATER THIS EVENING.

21

PREV DISCUSSION... /ISSUED 316 PM CDT THU APR 16 2009/

SHORT TERM...

SEVERE WEATHER EVENT POSSIBLE...MAINLY AFTER MIDNIGHT TONIGHT AND
EARLY FRIDAY MORNING FOR THE SAN ANGELO COUNTY WARNING AREA.

ELEVATED DISORGANIZED THUNDERSTORMS IN CALLAHAN...THROCKMORTON
AND HASKELL COUNTIES WERE MOVING NORTH THIS AFTERNOON. ENOUGH MID
LEVEL INSTABILITY AND MOISTURE IN THIS AREA TO PRODUCE AN ISOLATED
SEVERE THUNDERSTORM THIS AFTERNOON/EVENING. CAP HOWEVER LIKELY TOO
LARGE TO BREAK ELSEWHERE THIS AFTERNOON AND EARLY EVENING...EVEN
WITH THE SUNSHINE IN THE CONCHO VALLEY AND N EDWARDS PLATEAU.
HOWEVER...IF THE CAP DOES BREAK...WESTERN AREAS...FROM CROCKETT
COUNTY UP TO STERLING AND FISHER COUNTY MAY HAVE A SEVERE
THUNDERSTORM.

MAIN SEVERE STORM POTENTIAL HOWEVER WILL BE LATER TONIGHT FOR
WEST CENTRAL TEXAS...MAINLY AFTER MIDNIGHT. STORMS ARE EXPECTED TO
INITIATE ALONG THE DRYLINE IN THE PERMIAN BASIN UP INTO THE
PANHANDLE THIS AFTERNOON...THEN DEVELOP SOUTHWARD AS UPPER LOW
OVER IN THE 4-CORNERS MOVES SOUTHEAST AND DESTABILIZES THE
ATMOSPHERE. SEVERE WEATHER LIKELY AS THE SQUALL LINE THEN MOVES
SLOWLY EAST. GFS MODEL HAS HIGH 1-6 KM BULK SHEAR OF 40-55 AND
VERY HIGH HELICITIES OF 400-800. GFS/NAM MODEL CAPES WERE IN THE
500-1500 J/KG RANGE BUT MAY BE UNDERDONE AS MIDLAND 12Z SOUNDING
THIS MORNING HAD CAPES OF 3200 J/KG. HAIL...DAMAGING WINDS THE
MAIN THREAT...BUT AN ISOLATED TORNADO ALSO POSSIBLE. LOCALLY HEAVY
RAINFALL ALSO POSSIBLE AS STORMS WILL MOVE NE...ALONG SLOW MOVING
SQUALL LINE/DRYLINE. STORMS MAY LINGER ACROSS THE EASTERN HALF OF
THE COUNTY WARNING AREA FRIDAY MORNING...BRINGING MAINLY A HEAVY
RAINFALL THREAT...BUT ALSO FOR THE POTENTIAL FOR A SEVERE
THUNDERSTORM. LOCALLY HEAVY RAINFALLS OF 1-2 INCHES POSSIBLE. A
FEW AREAS MAY SEE MORE.

LONG TERM...
KEPT A CHANCE OF THUNDERSTORMS IN THE HEARTLAND AND NW HILL
COUNTRY FRIDAY NIGHT AND SATURDAY AS LOW/MID LEVEL MOISTURE AND
INSTABILITY WONT CLEAR COMPLETELY AWAY. COLD FRONT SATURDAY NIGHT
FINALLY PUSHES MOISTURE.

DRY INTO THE MIDDLE OF NEXT WEEK. MAY POSSIBLY SEE A SLIGHT
CHANCE OF SHOWERS THURSDAY INTO FRIDAY...AS GFS MODELS SHOW
MOISTURE RETURNING FROM THE GULF...AND A UPPER LOW DEVELOPS OVER
THE CENTRAL ROCKY MOUNTAINS. WILL KEEP FORECAST DRY AS UPPER LOW
STILL FAIRLY FAR AWAY AT THAT TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 55  73  48  78  47 /  90  40  10  10   0
SAN ANGELO 	 55  79  45  82  47 /  80  30  10  10   0
JUNCTION 	 61  78  52  81  47 /  70  50  20  30  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 16, 2:39 PM CDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
239 PM CDT THU APR 16 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-171945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
239 PM CDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE LIKELY. EXPECT THESE
THUNDERSTORMS TO MOVE MAINLY NORTH. SOME THUNDERSTORMS MAY PRODUCE
VERY HEAVY RAINFALL. THUS...THE MAIN THREATS WILL BE DANGEROUS
LIGHTNING...DAMAGING WINDS...LARGE HAIL...POSSIBLE FLASH
FLOODING...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL CONTINUE TOMORROW
MORNING...MAINLY EAST OF A LINE FROM HASKELL...TO SAN ANGELO...TO
SONORA. AGAIN...THE MAIN THREATS WILL BE DANGEROUS
LIGHTNING...DAMAGING WINDS...LARGE HAIL...POSSIBLE FLASH
FLOODING...AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

WE MAY NEED SPOTTERS TONIGHT AND TOMORROW.

23/HUBER

In the hours before

Special weather statement, Apr 16, 9:28 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
928 PM CDT THU APR 16 2009

TXZ049-054-064>066-071-072-076>078-113-127-169-170430-
NOLAN TX-JONES TX-FISHER TX-TAYLOR TX-STERLING TX-COKE TX-RUNNELS TX-
TOM GREEN TX-IRION TX-SCHLEICHER TX-CROCKETT TX-SUTTON TX-KIMBLE TX-
928 PM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1130 PM CDT FOR NOLAN...
JONES...FISHER...TAYLOR...STERLING...COKE...RUNNELS...TOM GREEN...
IRION...SCHLEICHER...CROCKETT...SUTTON AND KIMBLE COUNTIES...

AT 914 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM
17 MILES SOUTH OF LAMESA TO 12 MILES NORTH OF ODESSA TO 14 MILES
WEST OF CRANE...MOVING EAST AT 40 MPH. ALSO...A SEVERE THUNDERSTORM
WHICH HAD A TORNADO REPORTED WAS LOCATED NEAR FAIRFIELD IN HOWARD
COUNTY...MOVING EAST AT 25 MPH.

THIS LINE OF SEVERE STORMS WILL MOVE EAST INTO WEST CENTRAL
TEXAS...TO NEAR A SWEETWATER TO SAN ANGELO TO OZONA LINE BY
MIDNIGHT. THE STORMS WILL PRODUCE LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES. RESIDENTS ARE ENCOURAGED TO MONITOR THE
SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD
WARNINGS BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR WEST CENTRAL TEXAS.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 11:38 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green52 min
Apr 16, 11:40 PM CDTSevere Thunderstorm WarningSJTCrockett50 min
Apr 17, 12:17 AM CDTTornado WarningSJTCrockett43 min
Apr 17, 12:19 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan41 min
Apr 17, 12:23 AM CDTTornado WarningSJTCrockett52 min
Apr 17, 12:29 AM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green46 min
Apr 17, 12:56 AM CDTSevere Thunderstorm WarningSJTCrockett, Irion, Schleicher, Tom Green49 min
Apr 17, 1:15 AM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher45 min
Apr 17, 1:27 AM CDTFlash Flood WarningSJTCrockett3 hr
Apr 17, 1:29 AM CDTSevere Thunderstorm WarningSJTIrion, Schleicher, Tom Green46 min
Apr 17, 1:54 AM CDTTornado WarningSJTSchleicher36 min
Apr 17, 2:20 AM CDTSevere Thunderstorm WarningSJTMenard, Schleicher40 min
Apr 17, 3:49 AM CDTFlash Flood WarningSJTCrockett, Schleicher, Sutton3 hr
Apr 17, 4:23 AM CDTFlash Flood WarningSJTKimble, Menard, Sutton3 hr
Apr 17, 5:54 AM CDTAreal Flood AdvisorySJTKimble, McCulloch, Mason, Menard3 hr
Apr 17, 6:25 AM CDTFlash Flood WarningSJTCrockett, Schleicher, Sutton110 min
Apr 17, 6:30 AM CDTAreal Flood AdvisorySJTSan Saba3 hr
Apr 17, 6:55 AM CDTSevere Thunderstorm WarningSJTSan Saba65 min
Apr 17, 8:20 AM CDTAreal Flood AdvisorySJTKimble, Sutton3 hr

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.